New information from the Canadian Adverse Reaction Newsletter:
Local anesthetic infusion with postoperative pain pumps and articular chondrolysis
Postoperative pain pumps are infusion devices designed to continuously deliver controlled amounts of medication.[1,2] They can be used to infuse local anesthetic solutions directly into operative sites, for pain management following surgical procedures. The device consists of a reservoir containing the local anesthetic solution, which is delivered by gravity or by electric pump through a catheter implanted directly into the surgical wound. Bupivacaine is an anesthetic commonly used with postoperative pain pumps. A combination of bupivacaine and epinephrine is also used, with the epinephrine inducing vasoconstriction and slowing down the absorption of bupivacaine.
As of July 2008, Health Canada received 8 incident reports of articular chondrolysis following shoulder surgery that were suspected of being associated with the use of postoperative pain pumps. The pain pumps were used for about 48 hours after surgery. All of the patients received bupivacaine with epinephrine. Chondrolysis was diagnosed between 1 month and 1 year after the surgeries and the use of the pain pumps.
Chondrolysis is a progressive degeneration of the cartilage for which the cause is not fully understood.[4,5] Chondrolysis of the shoulder results in narrowing of the joint space, leading to pain and loss of motion; it is a debilitating condition that requires medical attention and possibly surgery.[3,4] Chondrolysis is listed among the possible adverse incidents in the device labelling of pain pumps.1,2 The device labelling states that the continuous intra-articular infusion of anesthetics, particularly when epinephrine is also used, is not recommended.
The association between postoperative pain pumps and the development of chondrolysis is difficult to identify. Indeed, chondrolysis may appear many months after the use of a pain pump.[3–5] In addition, confounders such as the concomitant use of health products (e.g., gentian violet, chlorhexidine, bone cement) and radiofrequency devices may be responsible for causing chondrolysis after shoulder surgery.[5–10]
Health care professionals are encouraged to follow the instructions for use and refrain from using postoperative pain pumps for continuous intra-articular infusion of local anesthetics, particularly with epinephrine, after shoulder surgery.[1,2] They should report adverse incidents following the use of pain pumps or other medical devices to the Health Products and Food Branch Inspectorate through the Inspectorate Hotline (800 267-9675).
Fannie St-Gelais, PhD, Health Canada
 On-Q PainBuster [Canadian instructions for use]. Lake Forest (CA): I-Flow Corporation; 2008.
 Donjoy Pain Control Device [Canadian instructions for use]. Huntington Beach (CA): Curlin Medical Inc; 2007.
 Hansen BP, Beck CL, Beck EP, et al. Postarthroscopic glenohumeral chondrolysis. Am J Sports Med 2007;35(10):1628-34. [PubMed]
 Yarbrough R, Gross R. Chondrolysis: an update. J Pediatr Orthop 2005;25(5):702-4. [PubMed]
 Petty DH, Jazrawi LM, Estrada LS, et al. Glenohumeral chondrolysis after shoulder arthroscopy: case reports and review of the literature. Am J Sports Med 2004;32(2):509-15. [PubMed]
 Shibata Y, Midorikawa K, Koga T, et al. Chondrolysis of the glenohumeral joint following a color test using gentian violet. Int Orthop 2001;25(6):401-3. [PubMed]
 van Huyssteen AL, Bracey DJ. Chlorhexidine and chondrolysis in the knee.J Bone Joint Surg Br 1999;81(6):995-6. [PubMed]
 Leclair A, Gangi A, Lacaze F, et al. Rapid chondrolysis after an intra-articular leak of bone cement in treatment of a benign acetabular subchondral cyst: an unusual complication of percutaneous injection of acrylic cement. Skeletal Radiol 2000;29(5):275-8. [PubMed]
 Jerosch J, Aldawoudy AM. Chondrolysis of the glenohumeral joint following arthroscopic capsular release for adhesive capsulitis: a case report. Knee Surg Sports Traumatol Arthrosc 2007;15(3):292-4. [PubMed]
 Ciccone WJ II, Weinstein DM, Elias JJ. Glenohumeral chondrolysis following thermal capsulorrhaphy. Orthopedics 2007;30(2):158-60. [PubMed]